Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

142 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can Sertaline cause mood swings and abusive behavior?

Answered by
Dr.
Dr. Neeraj Kumar

Neurologist

Practicing since :2006

Answered : 2263 Questions

default
Posted on Sat, 17 Mar 2018 in Alzheimer's
Question: My Mom has advanced Alzheimers and her Physician's Assistant prescribed Sertaline HCL 100 mg PM. However since she has been on this drug she is getting out of control. Her mood swings are instantaneous and pronounced. I am not sure she should be on this Medication. She is now, along with my Dad spending the winter with me and it is very difficult to determine how to best deal with her mood swings. She goes from very loving and sweet to combative, verbally abusive and confused. Any thoughts:
doctor
Answered by Dr. Neeraj Kumar 36 minutes later
Brief Answer:
Decrease or stop sertraline

Detailed Answer:
Hello,
I have gone through your question and understand your concern.
Behavioral changes are part of advanced Alzheimer's disease. These patients are sensitive to sertraline.
Also the medication aggravates the behavioral abnormalities.
You can either decrease the dose or stop it.
Hope you found the answer helpful.
Do get back to me for further information.
Regards
Dr N Kumar
Neurologist
Above answer was peer-reviewed by : Dr. Kampana
doctor
premium_optimized

The User accepted the expert's answer

Share on